- Open Access
Existence and uniqueness of solutions of Hahn difference equations
© Hamza and Ahmed; licensee Springer. 2013
- Received: 25 March 2013
- Accepted: 4 September 2013
- Published: 8 November 2013
Hahn introduced the difference operator in 1949, where and are fixed real numbers. This operator extends the classical difference operator as the Jackson q-difference operator .
In this paper, we present new results of the calculus based on the Hahn difference operator. Also, we establish an existence and uniqueness result of solutions of Hahn difference equations by using the method of successive approximations.
- Hahn difference operator
- Jackson q-difference operator
Throughout this paper, I is any interval of ℝ containing θ and X is a Banach space.
provided that the series converges at and .
Definition 1.2 
The following results were mentioned in , and we need them in this paper.
for any constant , ,
We notice that (ii) and (iv) are true even if . Also, (i) is true if .
Lemma 1.5 and Theorem 1.6 are also true if f is a function with values in X with replacing the norm instead of the modulus .
The aim of this paper is to establish an existence and uniqueness result of solutions of the first order abstract Hahn difference equations by using the method of successive approximations. This method is a very powerful tool that dates back to the works of Liouville  and Picard . It is based on defining a sequence of functions and showing that will successively approximate the solution ϕ in the sense that the ‘error’ between the two monotonically decreases as k increases. Also, it differs from fixed point methods and topological ideas that were used by some researchers to develop the existence and uniqueness of solutions.
We organize this paper as follows.
In Section 2, we prove Gronwall’s and Bernoulli’s inequalities with respect to the Hahn difference operator. In Section 3, we establish mean value theorems in the calculus based on this operator. In Sections 4 and 5, we apply the method of successive approximations to obtain the local and global existence and uniqueness theorem of first order Hahn difference equations in Banach spaces. Hence, we deduce this theorem for the n th order Hahn difference equations.
In this section, I is a subinterval of , where , and f is a real valued function defined on I.
Theorem 2.2 (Gronwall’s inequality)
Theorem 2.3 (Bernoulli’s inequality)
Let . Then, for all .
Therefore, . □
Theorem 3.1 Let , be q, ω differentiable on I and .
Assume that for all . Then for all , .
Proof The inequality implies that for all . □
For every , the inequality holds for all , .
If for all , then f is a constant function.
If for all . Then for all , where c is a constant in X.
Proof (i) Let . Then for all .
Statement (i) implies that for every and . Letting , we obtain for all .
Can be deduced immediately from (ii). □
As a direct consequence of Theorem 1.6, we get the following result.
where a and b are fixed positive numbers.
is continuous at for every .
There is a positive constant A such that the following Lipschitz condition for all is satisfied.
has a unique solution on .
We establish the existence of the solution of (4.1) by the method of successive approximations.
- (i), , . Indeed, we have . Assume that the inequality holds. This implies that
- (ii)Now, we show by induction that(4.3)
We show that converges uniformly to a function on .
provided that (4.4) converges.
Thus, the convergence of the sequence of functions is equivalent to the convergence of the right-hand side of (4.4).
The last part of the proof of the existence is to show that is a solution of (4.1).
for all and .
Consequently, we obtain . Clearly, .
Since , then , which completes the proof. □
For , , are continuous at .
- (ii)There is a positive constant A such that, for , , , the following Lipschitz condition is satisfied:
Proof Let and .
First f is continuous at , since each is continuous at .
Applying Theorem 4.1, then there exist such that the initial value problem (4.7) has a unique solution on . It is easy to show that (4.7) is equivalent to the initial value problem (4.6). □
This leads us to state the following theorem.
For any values of , f is continuous at .
- (ii)f satisfies a Lipschitz condition
where , , and .
Then the Cauchy problem (4.8) has a unique solution which is valid on .
() and are continuous at θ with .
is bounded on I, .
Then, for any elements , equation (4.10) has a unique solution on a subinterval containing θ.
is continuous at . Furthermore, is bounded on I. Consequently, there is such that , . We can easily see that f satisfies a Lipschitz condition with Lipschitz constant A. Thus, the function satisfies the conditions of Theorem 4.3. Hence, there exists a unique solution of (4.11) on a subinterval J of I containing θ. □
rather than on the rectangle R, which is given in Section 4, then solutions will exist on the entire interval .
Theorem 5.1 Let f be continuous on the strip S, and suppose that there exists a constant such that for all , where . Then the successive approximations that are given in (4.2) exist on the entire interval and converge there uniformly to the unique solution of (4.1).
Consequently, the absolute uniform convergence of the series in (5.3) on I implies that converges uniformly to some function on I.
Our objective now is to show that is a solution of (4.1) for all .
for all . This implies that uniformly on I and uniformly on I.
Consequently, . Clearly, .
Let and be two solutions of (4.1) for all . We show that on I.
Thus, from Gronwall’s inequality, we have . Consequently, for all . □
where is a constant that may depend on θ and a. Then, the initial value problem (4.1) has a unique solution that exists on the whole half-line .
Proof The proof involves showing that the conditions of Theorem 5.1 hold on every strip of and is omitted for brevity. □
This article was devoted to establish the method of successive approximations in proving the existence and uniqueness of solutions of the initial value problems associated with Hahn difference operators. Also, some new results of the calculus based on this operator like a mean value theorem were obtained. In one direction, one should ask about the q-ω Taylor’s theorem. In this respect, we point out that q-Taylor’s theorem has been established in . Another direction, is to study in more details the theory of Hahn difference equations, based on Hahn difference operator, and the stability of its solutions.
- Hahn W: Über orthogonalpolynome, die q -differenzengleichungen genügen. Math. Nachr. 1949, 2: 4-34. 10.1002/mana.19490020103MathSciNetView ArticleGoogle Scholar
- Hahn W: Ein Beitrag zur Theorie der Orthogonalpolynome. Monatshefte Math. 1983, 95: 19-24. 10.1007/BF01301144View ArticleMathSciNetMATHGoogle Scholar
- Abu Risha MH, Annaby MH, Ismail MEH, Mansour ZS: Linear q -difference equations. Z. Anal. Anwend. 2007, 26: 481-494.MathSciNetView ArticleMATHGoogle Scholar
- Andrews GE, Askey R, Roy R: Special Functions. Cambridge University Press, Cambridge; 1999.View ArticleMATHGoogle Scholar
- Annaby MH, Mansour ZS: q -Taylor and interpolation series for Jackson q -difference operator. J. Math. Anal. Appl. 2008, 344(1):472-483. 10.1016/j.jmaa.2008.02.033MathSciNetView ArticleMATHGoogle Scholar
- Carmichael RD: Linear difference equations and their analytic solutions. Trans. Am. Math. Soc. 1911, 12: 99-134. 10.1090/S0002-9947-1911-1500883-6View ArticleMathSciNetMATHGoogle Scholar
- Carmichael RD: On the theory of linear difference equations. Am. J. Math. 1913, 35: 163-182. 10.2307/2370279View ArticleMathSciNetMATHGoogle Scholar
- Ismail MEH Encyclopedia Math. Appl. 98. In Classical and Quantum Orthogonal Polynomials in One Variable. Cambridge University Press, Cambridge; 2005.View ArticleGoogle Scholar
- Jackson FH: Basic integration. Q. J. Math. 1951, 2: 1-16. 10.1093/qmath/2.1.1View ArticleMathSciNetMATHGoogle Scholar
- Jackson FH: On q -functions and a certain difference operator. Trans. R. Soc. Edinb. 1908, 46: 253-281.View ArticleGoogle Scholar
- Bird MT: On generalizations of sum formulas of the Euler-Maclaurin type. Am. J. Math. 1936, 58: 487-503. 10.2307/2370965MathSciNetView ArticleMATHGoogle Scholar
- Birkhoff GD: General theory of linear difference equations. Trans. Am. Math. Soc. 1911, 12: 243-284. 10.1090/S0002-9947-1911-1500888-5MathSciNetView ArticleMATHGoogle Scholar
- Jagerman DL: Difference Equations with Applications to Queues. Dekker, New York; 2000.View ArticleMATHGoogle Scholar
- Jordan C: Calculus of Finite Differences. Chelsea, New York; 1965.MATHGoogle Scholar
- Annaby MH, Hamza AE, Aldwoah KA: Hahn difference operator and associated Jackson-Nörlund integrals. J. Optim. Theory Appl. 2012, 154: 133-153. 10.1007/s10957-012-9987-7MathSciNetView ArticleMATHGoogle Scholar
- Abu Risha, MH, Annaby, MH, Ismail, MEH, Mansour, ZS: Existence and uniqueness theorems of q-difference equations (2005, submitted)MATHGoogle Scholar
- Koornwinder TH: Special functions and q -commuting variables. Fields Institute Communications 14. In Special Functions, q-Series and Related Topics. Edited by: Ismail MEH, Masson DR, Rahman M. Am. Math. Soc., Providence; 1997:131-166.Google Scholar
- Gasper G, Rahman M: Basic Hypergeometric Series. 2nd edition. Cambridge University Press, Cambridge; 2004.View ArticleMATHGoogle Scholar
- Mahwin J: Boundary value problems for nonlinear ordinary differential equations: from successive approximations to topology. In Development of Mathematics 1900-1950. Birkhäuser, Basel; 1994:443-477. (Luxembourg, 1992)Google Scholar
- Picard E: Mémoire sur la théorie des équations aux dérivés partielles et la méthode des approximations successives. J. Math. Pures Appl. 1890, 6: 145-210.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.